Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 323, NWS North Platte, NE

August 30, 2020Blaine County, Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 30, 2020, 7:33 PM CDT for Blaine County, Custer County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2020, 7:33 PM CDT (00:33 UTC)
Expired
Aug 30, 2020, 8:15 PM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Blaine County, NE, Custer County, NE

The radar

The North Platte radar (KLNX), 52 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 7:45 PM CDTHAIL 1.757 S Dunning, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 5:46 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2627 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

094 
WUUS53 KLBF 310033
SVRLBF
NEC009-041-310115-
/O.NEW.KLBF.SV.W.0323.200831T0033Z-200831T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
733 PM CDT Sun Aug 30 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  North central Custer County in central Nebraska...
  Southeastern Blaine County in north central Nebraska...

* Until 815 PM CDT.

* At 732 PM CDT, a severe thunderstorm was located near Dunning, or
  15 miles southwest of Brewster, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Linscott.

This includes Highway 2 between mile markers 240 and 256.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4176 10015 4184 10006 4181 9977 4155 9996
TIME...MOT...LOC 0032Z 300DEG 17KT 4178 10008 

HAIL...1.25IN
WIND...60MPH
 
$$

Kulik
2 follow-up statements
414 
WWUS53 KLBF 310052
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
752 PM CDT Sun Aug 30 2020

NEC009-041-310115-
/O.CON.KLBF.SV.W.0323.000000T0000Z-200831T0115Z/
Custer NE-Blaine NE-
752 PM CDT Sun Aug 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTH CENTRAL CUSTER AND SOUTH CENTRAL BLAINE COUNTIES...

At 752 PM CDT, a severe thunderstorm was located 9 miles southeast of
Dunning, or 16 miles southwest of Brewster, moving southeast at 20
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Linscott.

This includes Highway 2 between mile markers 245 and 256.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4171 10010 4179 10002 4177 9980 4155 9996
TIME...MOT...LOC 0052Z 313DEG 16KT 4173 9999 

HAIL...1.75IN
WIND...60MPH
 
$$

Kulik
764 
WWUS53 KLBF 310111
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
811 PM CDT Sun Aug 30 2020

NEC009-041-310121-
/O.EXP.KLBF.SV.W.0323.000000T0000Z-200831T0115Z/
Custer NE-Blaine NE-
811 PM CDT Sun Aug 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL BLAINE COUNTIES WILL EXPIRE AT 815 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and north central Nebraska.

LAT...LON 4171 10010 4179 10002 4177 9980 4155 9996
TIME...MOT...LOC 0111Z 300DEG 17KT 4169 9990 

$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:48 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 30, 6:48 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
648 PM CDT Sun Aug 30 2020

.SHORT TERM...(This evening through Monday night)
Issued at 159 PM CDT Sun Aug 30 2020

A potent area of upper level low pressure is located across northern
Alberta this afternoon with a shortwave trough extending southward
from this feature into the northern High Plains. A cold front will
continue to surge southeast across northwest Nebraska...reaching to
near Bassett to Broken Bow by early this evening. Decent low-level
moisture advection continues ahead of the front with dew points
rising through the mid 60s. A plume of steep mid-level lapse rates
(greater than 8C/km) have spread across the area, and with good
surface heating, SFC based CAPE values have reached near 3000 J/KG
ahead of the frontal boundary. HRRR and other hi-res short term
models develop a couple of discrete storms late this afternoon near
the cold front. Shear would support supercells and the potential for
large hail given the very steep mid-level lapse rates. Further more
elevated development is expected early this evening near the H85
front that will extend from Holt county southwest to Custer county.
NAM has some impressive mid-level CAPE along this boundary and these
storms too could produce large hail. The cold front then accelerates
southeast through the entire area by midnight. Significant pressure
rises and H85 winds increase to around 40-50 kt behind the front.
SFC wind gusts of 25-35 kt likely from late evening though about 4am
CDT and have increased gusts some overnight.

Surface high pressure quickly builds into western and north central
Nebraska Monday. Expect a very pleasant day with low dew points and
highs int the 70s. North winds will quickly diminish Monday with
return southeast low-level flow developing by afternoon across
western Nebraska as the surface high moves east.

Monday night, a shortwave will drop quickly from western Montana
into the Great Basin. Favorable jet dynamics will overspread the
area to the east of this feature. Large scale lift and increasing mid-
level moisture should lead to scattered showers. Some thunder is
possible across far southwest Nebraska where some elevated CAPE will
be present. Overall best chances for precipitation tomorrow night
will be across southwest Nebraska. Overall, amounts look to be on
the light side.

.LONG TERM...(Tuesday through Sunday)
Issued at 159 PM CDT Sun Aug 30 2020

Upper level ridging moves east from the eastern Pacific and will be
centered across the Great Basin by Friday. Dry conditions are
expected across our region all week as there is very little moisture
within the northwest flow aloft on the eastern periphery of the
upper high. Temperatures will warm from the upper 70s to lower 80s
Tuesday to the upper 80s to lower 90s Wednesday. This warm day will
be just ahead of a cold front that will sweep southeast in the wake
of a shortwave moving across southern Canada. Cooler Thursday behind
the front. Then it warms again Friday and Saturday ahead of a deep
trough that will develop from western Canada toward the Great Lakes
the second half of Labor Day weekend. Expect a strong cold front to
cross the area sometime during this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 648 PM CDT Sun Aug 30 2020

A strong cold front will continue to move southeast through
western Nebraska this evening. Northerly winds will gust up to
30KT at times this evening, gradually diminishing overnight. A
line of thunderstorms will also move southeast along the front for
areas east of ANW to TIF. Other showers and thunderstorms to
develop behind the surface front and may affect KVTN after 04Z.
Light winds and mainly sunny skies Monday at the KLBF and KVTN
terminals.

&&

.FIRE WEATHER...
Issued at 159 PM CDT Sun Aug 30 2020

Fire weather concerns remain elevated through early Sunday evening
as humidity values drop into the teens across the eastern Panhandle
and portions of southwest Nebraska. 20z observations across the
Panhandle indicate many locations already seeing < 20% humidity with
little improvement expected as daytime mixing continues for the next
few hours. Surface front moving into far northwest Nebraska will
dive south through the late afternoon and evening, with wind gusts
behind the boundary expected to climb to 30 to 35 mph out of the
north. This abrupt wind shift combined with the antecedent low
humidity and breezy conditions warrant continuation of the Red Flag
Warnings in place. Pressure rises of AOA 6 hPa/hour will facilitate
elevated winds overnight but as surface high pressure moves in
Monday, winds will begin to diminish by sunrise. Areas along a
Halsey to Imperial line will struggle to see humidity climb above
70% overnight with some locations remaining closer to 60%.
Temperatures will fall into the 40s and 50s tonight with highs only
reaching the 70s tomorrow but given the dry air moving in, humidity
values will once again fall into the 20s for most if not all
locations.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for NEZ204-210.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Roberg
FIRE WEATHER...Jurgensen
Hazardous weather outlook, Aug 30, 3:21 PM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
321 PM CDT Sun Aug 30 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-312030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
321 PM CDT Sun Aug 30 2020 /221 PM MDT Sun Aug 30 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Red Flag Warnings continue across portions of the eastern
Panhandle, western Sandhills, and southwest Nebraska. The
combination of high temperatures, low humidity, and strong winds
will contribute to extreme fire behavior.

Scattered thunderstorms become possible later this afternoon and
evening along a frontal boundary moving into the area. Some storms
may be strong to severe with large hail, damaging winds, locally
heavy rainfall, and frequent lightning the main concerns. Area of
greatest concern is along and east of a Callaway to Bassett line.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Scattered showers with a few embedded thunderstorms are possible
Monday night into early Tuesday. At this time, severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

NMJ

In the hours before

Special weather statement, Aug 30, 5:58 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
558 PM CDT Sun Aug 30 2020

NEZ006>010-302345-
Brown NE-Holt NE-Rock NE-Keya Paha NE-Boyd NE-
558 PM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...NORTHEASTERN
BROWN...NORTHWESTERN HOLT...SOUTHEASTERN KEYA PAHA AND SOUTHWESTERN
BOYD COUNTIES UNTIL 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Naper to 9 miles north of
Bassett to near Ainsworth. Movement was southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ainsworth, Bassett, Long Pine, Newport, Dustin, Keller Park State
Recreation Area, Thomas Creek State Wildlife Management Area,
Mariaville, Pine Glen State Wildlife Refuge, Brocksburg and Mills.

This includes the following highways...
 Highway 183 between mile markers 175 and 207.
 Highway 20 between mile markers 242 and 269.
 Highway 12 between mile markers 76 and 84.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4283 9899 4241 9962 4260 9998 4298 9933
TIME...MOT...LOC 2257Z 284DEG 18KT 4287 9935 4271 9950 4259 9984

Roberg
Local storm report, Aug 30, 6:24 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FUNNEL CLOUD     1 W STUART              42.60N 99.16W
08/30/2020                   HOLT               NE   PUBLIC

            1/2 TO 3/4 WAY TO THE GROUND. LOOKS WEAK.

&&

SMELTZER
Local storm report, Aug 30, 6:26 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
626 PM CDT SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FUNNEL CLOUD     4 N BASSETT             42.64N 99.54W
08/30/2020                   ROCK               NE   PUBLIC

            CANNOT TELL IF TOUCHING THE GROUND, TREES WERE IN THE
            WAY.

&&

SMELTZER
Special weather statement, Aug 30, 6:43 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
643 PM CDT Sun Aug 30 2020

NEZ008>010-027-310030-
Brown NE-Loup NE-Holt NE-Rock NE-
643 PM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROCK...NORTHERN LOUP...
SOUTHEASTERN BROWN AND WESTERN HOLT COUNTIES UNTIL 730 PM CDT...

At 642 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newport to 13 miles north of Brewster.
Movement was southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Newport, Rose, Raven, Duff, Pony Lake, Sybrant, Jones Lake, Twin
Lakes State Wildlife Management Area and Johnsons Corner.

This includes the following highways...
 Highway 183 between mile markers 151 and 178.
 Highway 20 between mile markers 263 and 273.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4241 9924 4205 9960 4223 9996 4271 9928
TIME...MOT...LOC 2342Z 298DEG 23KT 4257 9937 4213 9989

Roberg
Local storm report, Aug 30, 7:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 PM CDT SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             21 NNE BREWSTER         42.21N 99.70W
08/30/2020  E1.25 INCH       BROWN              NE   PUBLIC

&&

SMELTZER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:11 PM CDTSevere Thunderstorm WarningLBFBrown, Loup, Rock49 min
Aug 30, 8:12 PM CDTSpecial Weather StatementLBFLoup63 min
Aug 30, 8:21 PM CDTSpecial Weather StatementLBFCuster54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.